Higher risk of severe cardiovascular events seen in months after starting ustekinumab therapy

Reuters Health Information: Higher risk of severe cardiovascular events seen in months after starting ustekinumab therapy

Higher risk of severe cardiovascular events seen in months after starting ustekinumab therapy

Last Updated: 2020-09-15

By Will Boggs MD

NEW YORK (Reuters Health) - The odds of experiencing a severe cardiovascular event are increased in the months following the start of ustekinumab treatment in patients with high cardiovascular risk, according to a database study.

Interleukin(IL)-23, which along with IL-12 is blocked by ustekinumab, appears to protect against atherosclerotic plaque growth and vulnerability. An earlier meta-analysis of clinical trials of patients with moderate to severe psoriasis suggested a possible excess of major adverse cardiovascular events among those treated with ustekinumab and briakinumab.

Dr. Alain Dupuis of Centre Hospitalier Universitaire Rennes, in France, and colleagues used data from the French national health-insurance database to investigate whether ustekinumab treatment is indeed associated with severe cardiovascular events (acute coronary syndrome with hospitalization in the intensive-care unit or ischemic stroke with hospitalization in any department) during the six-month period after treatment initiation.

They employed a case-time-control design that considered the risk period as occurring six months or fewer before the cardiovascular event and the reference period as occurring 6 to 12 months before the event.

Among the 98 patients included in the main analysis, 76 were deemed at high cardiovascular risk.

Overall, the odds of experiencing a serious cardiovascular event were 2.41-fold higher after initiation of ustekinumab than during the reference period, but this difference fell short of statistical significance.

In subgroup analysis, the odds of a serious cardiovascular event were 4.17-fold higher in the first six months after ustekinumab initiation among patients at high cardiovascular risk, a significant risk increase. The odds were not significantly elevated among patients at low cardiovascular risk.

Results were similar in sensitivity analyses where the definition of serious cardiovascular events was expanded to include unstable angina and hospitalization with acute coronary syndrome in wards other than the intensive-care unit, the researchers report in JAMA Dermatology.

"Our results from real-world data suggest that ustekinumab treatment may be associated with triggering acute coronary syndrome and stroke within the first 6 months of treatment initiation among patients at high cardiovascular risk," the authors conclude. "A close collaboration between cardiologists and biologic prescribers could be beneficial to evaluate the risk of serious cardiovascular events for patients who are receiving ustekinumab. Further investigations should help explore the underlying physiopathological mechanisms."

Dr. Watcharee Rungapiromnan of the University of Manchester,in the U.K., who recently reviewed the impact of biologic therapies on the risk of major adverse cardiovascular events in patients with psoriasis, told Reuters Health by email, "Healthcare professionals and researchers should interpret this result with caution, since patients with only cardiovascular risk factors can also develop serious cardiovascular events, and only short risk periods (6-months or less ustekinumab treatment) were analyzed in this study."

"According to the results of this study, healthcare professionals should closely monitor developing serious cardiovascular events among patients with psoriasis or Crohn's disease and at high risk of cardiovascular risk factors receiving ustekinumab during the first 6 months of the treatment," said Dr. Rungapiromnan, who was not involved in the study.

Dr. Dupuis did not respond to a request for comments.

SOURCE: https://bit.ly/2RdFfBX JAMA Dermatology, online September 9, 2020.

© Copyright 2013-2020 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.